Heavy Rain, Story
- When
- May 20, 6:00 AM CST to May 21, 6:00 AM CST
- Where
- Story County, 0.86 mi SW of Ames
- Reported by
- ASOS
- Coordinates
- 42.020, -93.630
Total rainfall for the 24 hour period was 3.01 inches.
A cold front moved slowly south into the state during the day on the 20th. The flow was quite light with overall weak dynamics associated with the system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A cold front moved slowly south into the state during the day on the 20th. The flow was quite light with overall weak dynamics associated with the system. The atmosphere became unstable by afternoon with around 2000 J/kg of CAPE available. The downdraft CAPE was quite high in the 900 to 1200 J/kg range. CAPE in the -10 to -30 C layer of the atmosphere was between 300 and 600 J/kg. Precipitable water was around 1.3 inches, with a freezing level in the 13,000 to 13,500 foot level. Thunderstorms developed rapidly along and near the 850 mb front extending from north of Omaha to near Dubuque. They initially produced hail with penny size hail reported in Audubon County. The storms formed into a scattered line of severe thunderstorms and produced hail up to golf ball size. Ames received golf ball size hail across much of the city. As the storms continued one of the cells began producing high winds. Winds of up to 65 MPH occurred in Story County around Huxley and Maxwell. The high winds damaged barns and outbuildings at several locations. Heavy rainfall of 2 to 3 inches fell over Story County, resulting in flash flooding, especially in the Maxwell area. Most of the rain fell in a one to two hour time period. Many ditches and farm fields were flooded. Highway 210 was under water near Maxwell for a period of time.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 20, 5:33 AM CST, 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 633 AM CDT TUE MAY 20 2014 .SHORT TERM /TODAY/... ISSUED AT 332 AM CDT TUE MAY 20 2014 ISOLATED CENTRAL IA THUNDERSTORM APPROACHING SEVERE LIMITS DISSIPATED QUICKLY LAST HOUR. RAP SOUNDINGS SEEMED TO REFLECT THE ENVIRONMENT QUITE WELL WITH POTENTIAL FOR STORMS ROOTED NEAR THE SURFACE SHORTLY AFTER MIDNIGHT...BUT MLCINH INCREASING QUICKLY AS BOUNDARY LAYER COOLS FURTHER AND DECOUPLING FINALLY TAKING PLACE. WITH THIS PROGRESSION DO NOT REALLY EXPECT ANY ADDITIONAL DEVELOPMENT UNTIL PEAK HEATING OF THE AFTERNOON...WHICH IS THE PRIMARY FORECAST CONCERN. SCENARIO FOR TODAY HAS CHANGED LITTLE OVER THE PAST FEW DAYS WITH SEVERE WEATHER POTENTIAL STILL CONDITIONAL. MODELS ALL DEPICT SIMILAR THERMODYNAMIC ENVIRONMENT WITH MLCINH ERODING DURING THE AFTERNOON AND MLCAPES TO AROUND 1500 J/KG. HOWEVER WHILE THE CINH HAS DIMINISHED SUFFICIENTLY FOR CONVECTION TO FIRE...LIMITING FACTORS INCLUDE WEAK CONVERGENCE AND THE FACT THAT WARM 1-3KM TEMPS WILL KEEP PARCELS FROM REALLY ACCELERATING UNTIL REACHING 3KM OR HIGHER. THERE IS A QUESTION WHETHER THE WEAK CONVERGENCE WILL OVERCOME THIS. LARGE SCALE FORCING MAY HELP LIFT AND DESTABILIZATION OF 1-3KM LAYER TOWARD 00Z HOWEVER AS CURRENT DAKOTAS MN JET SEGMENT MOVES EASTWARD. THUS STILL HAVE SCATTERED THUNDERSTORMS DEVELOPING IN THE EASTERN HIGHWAY 30/I80/HIGHWAY 92 CORRIDORS. MAIN SEVERE THREATS STILL APPEAR TO BE LARGE HAIL OR WIND. LOW LEVEL SHEAR FAIRLY WEAK WITH HIGHER LCLS. STORM MOTION WILL BE FAIRLY SLOW TOO BASED ON MEAN WIND AND BUNKERS MOTION...LIKELY UNDER 25KTS. .LONG TERM /TONIGHT THROUGH SUNDAY/... ISSUED AT 332 AM CDT TUE MAY 20 2014 THE SURFACE TROUGH SERVING AS A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON...AS DISCUSSED IN THE SHORT TERM SECTION ABOVE...WILL MOVE SOUTH OUT OF THE AREA TONIGHT WITH DECREASING POPS OVERNIGHT. THEREAFTER...THE BOUNDARY WILL REMAIN OVER MISSOURI WITH A LARGE SURFACE HIGH PRESSURE AREA BUILDING OVER IOWA AND THE UPPER MIDWEST FOR SEVERAL DAYS. THIS WILL KEEP TEMPERATURES RELATIVELY COOL TOWARD THURSDAY AND FRIDAY WITH RAIN CHANCES REMAINING OVER MISSOURI OR POSSIBLY AFFECTING THE FAR SOUTHERN FRINGE OF IOWA AT TIMES. MEANWHILE...AT 500 MB A LARGE CUTOFF LOW WILL DEVELOP OVER THE FAR SOUTHWEST U.S. LATE THIS WEEK AND RESIDE SOMEWHERE AROUND THE CALIFORNIA/ARIZONA BORDER BY FRIDAY MORNING. THIS WILL SQUEEZE A 500 MB RIDGE DOWNSTREAM ACROSS THE CENTRAL U.S. AND UP TOWARD IOWA. AS THE CUTOFF LOW SLOWLY MOVES EASTWARD THIS CENTRAL U.S. RIDGE WILL STEADILY ERODE...ALLOWING THE UPPER MIDWEST SURFACE RIDGE TO SLIDE EASTWARD WITH A RETURN OF SOUTHEAST SURFACE FLOW OVER IOWA AND THE OLD FRONTAL BOUNDARY MOVING BACK OVERHEAD. THIS WILL RESULT IN RAIN CHANCES RETURNING TO THE FORECAST AREA THIS WEEKEND AND INTO EARLY NEXT WEEK...PERSISTING FOR MULTIPLE DAYS AS THE 500 MB LOW MOVES INTO THE AREA THROUGH THE END OF THE SEVEN DAY FORECAST PERIOD. CONSEQUENTLY FROM SATURDAY ONWARD GENERALLY 30 TO 40 POPS ARE CARRIED IN EVERY PERIOD WITH GRADUALLY INCREASING TEMPERATURES. && .AVIATION...20/12Z ISSUED AT 633 AM CDT TUE MAY 20 2014 LIFR/IFR FOG CONDITIONS ARE IN PLACE ACROSS PORTIONS OF NRN IA EARLY THIS MORNING BUT HAVE YET TO AFFECT TAFS SITES OUTSIDE OF MVFR BRUSHING KFOD/KMCW. AFTER MORNING FOG DISSIPATES ATTENTION WILL TURN TOWARD CONVECTIVE DEVELOPMENT ALONG CURRENT WEAK FRONTAL BOUNDARY NOTED FROM KOMA AREA TO NEAR KMCW AT 12Z. FRONT WILL LIKELY TRIGGER THUNDERSTORMS WITH LIMITED COVERAGE ACROSS CENTRAL IA 21Z-00Z AS IT DRIFTS SOUTH THEN LASTING INTO THE EARLY EVENING BEFORE DISSIPATING WITH LOSS OF SUN. LIMITED COVERAGE WILL MAKE TIMING AND LOCATIONS UNCERTAIN ENOUGH THAT HAVE STARTED WITH VCSH WORDING AND NO THUNDER AS OF YET...ALTHOUGH IT WOULD BE LIKELY AT ANY SITES THAT DO SEE PRECIP. MAINLY VFR OVERNIGHT ALTHOUGH PATCHY FOG POSSIBLE...ESPECIALLY SOUTH /KOTM/ IN CLOSER PROXIMITY TO DIFFUSE FRONT. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SMALL LONG TERM...LEE AVIATION...SMALL
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 358 AM CDT TUE MAY 20 2014 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-211100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 358 AM CDT TUE MAY 20 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING...MAINLY SOUTH OF HIGHWAY 20. SOME STORMS COULD BE SEVERE...WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NON SEVERE THUNDERSTORMS ARE FORECAST ACROSS SOUTHWEST IOWA AT TIMES FROM EARLY THURSDAY MORNING THROUGH FRIDAY NIGHT. THUNDERSTORM CHANCES WILL THEN SPREAD ACROSS THE REMAINDER OF THE AREA THIS WEEKEND...WITH A LOW THREAT OF SEVERE WEATHER DURING THAT TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE LATE TODAY. LEE
The Des Moines radar (KDMX), 33 km away, was scanning. The volume nearest the first event began at 11:58 UTC.
24 hail, 4 thunderstorm wind, 2 flash flood, 1 heavy rain. Local standard time, as filed.
Total rainfall for the 24 hour period was 3.01 inches.
Several reports via TV and social media of golf ball hail in Ames.
Large amounts of hail reported.
Gust was estimated.
Wind gust was estimated. Some hail also fell at the time.
Numerous 2 to 4 inch limbs were down in Maxwell.
Highway 210 had water across the road between 670th and 680th ave, about 2 miles east of Maxwell.
Numerous country gravel roads had water covering them from earlier rainfall of 2.5 to 3 inches.
Wind speed was measured by a home weather station.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2014Every state in 2014This day in weather historyWarnings in Iowa, May 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 507557, 520402, 507453, 507567, 507569, 520406, 520407, 520408, 520409, 507465, 521176, 521178, 507466, 507473, 507468, 507474, 507475, 507482, 507481, 507550, 507551, 507561, 507562, 507563, 507552, 507559, 507553, 507560, 507564, 507555, 507556.